The common adverse effects of immune checkpoint blockade therapy are well recognised. However, neurological adverse effects of checkpoint inhibitor therapy are less widely appreciated, and their clinical management remains challenging. Therefore, we report our experience of managing acute, life-threatening neurological toxicity during immune checkpoint inhibitor therapy. Five male patients with stage IV melanoma underwent anti-programmed cell death protein 1 therapy (monotherapy or combination therapy with anti-cytotoxic T-lymphocyte antigen-4 antibodies) and developed severe neurological symptoms and signs including headache, hemiparesis and dysarthria. The initial diagnosis of brain metastases actually occurred after initiation of checkpoint inhibitor therapy in three of the patients, whereas two patients had pre-existing central nervous metastases and developed cerebral oedema and haemorrhage during immunotherapy. A rapidly fatal outcome occurred in two patients treated with immunotherapy following the development of BRAF-inhibitor and MEK-inhibitor resistance. Four of the patients died owing to neurological complications, and one achieved a complete cerebral response. Immunotherapy and tumour progression can both result in the development of neurological symptoms and signs, making it difficult to determine causality. However, the temporal relationship between the development of neurological symptoms and the first administration of therapy means that patients should be closely monitored for the development of neurological sequelae, which may even herald the presence of occult brain metastases. The decision on whether to continue immunotherapy must balance the risks of symptom - versus disease progression. However, in our case series, it is encouraging to note that the initial acute neurological symptoms were often transient. Nevertheless, pretherapeutic brain imaging to exclude occult brain metastases and stratify the risk of intracerebral oedema and haemorrhage should be considered.